Arkansas, 2016

Tornadoes and Hail in Arkansas, March 13, 2016

March 13, 2016 · NWS MEG · 4 events in 3 counties and zones

A compact upper low pressure system tracked from Eastern Oklahoma toward the Mid-South during the afternoon on March 13, 2016. A moist and unstable airmass was in place across much of Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A compact upper low pressure system tracked from Eastern Oklahoma toward the Mid-South during the afternoon on March 13, 2016. A moist and unstable airmass was in place across much of Arkansas. Numerous thunderstorms developed and intensified during the afternoon as the upper low pressure system approached. Three weak tornadoes occurred over East-Central Arkansas along with a report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 13, 6:30 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 13, 6:30 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT SUN MAR 13 2016

.UPDATE...

SEVERE WEATHER EVENT TO BEGIN SHORTLY ACROSS THE WESTERN HALF OF
THE MID SOUTH.

&&

.DISCUSSION...

...SEVERE THUNDERSTORMS TO IMPACT THE REGION THIS EVENING...

A COMPACT STRONG UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE
EAST AND INITIATE SUPERCELL THUNDERSTORMS ACROSS ARKANSAS EARLY
THIS EVENING. THESE SUPERCELLS WILL MOVE ACROSS EASTERN ARKANSAS
INTO NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE OVER THE NEXT
FEW HOURS AND BRING THE THREAT FOR DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THIS SEVERE THREAT WILL BE IN RESPONSE
TO AN INTENSIFYING LOW LEVEL JET OVER THE REGION AND MID LEVEL
HEIGHT FALLS OVERSPREADING THE MODEST NEAR SURFACE WARM SECTOR
REPRESENTED BY NEAR 70 DEGREE TEMPERATURES AND DEWPOINTS NEARING
60 DEGREES.

STORMS SHOULD TEND TO WEAKEN LATER THIS EVENING WITH EASTWARD
EXTENT AS INSTABILITY WEAKENS TO THE EAST OF THE CURRENT TORNADO
WATCH. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO REMAIN A THREAT
THIS EVENING AS STORMS PRODUCE HEAVY RAINFALL OVER ALREADY
SATURATED GROUND.

UPDATED THE FORECAST TO INCLUDE SEVERE WEATHER THREAT AND TORNADO
WATCH. UPDATED PRODUCTS HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT SUN MAR 13 2016/

SEVERE WEATHER IS EXPECTED ACROSS MUCH OF EASTERN
ARKANSAS/NORTHWEST MISSISSIPPI/SOUTHWEST TENNESSEE LATE THIS
EVENING THROUGH MIDNIGHT. A COUPLE TORNADOES...DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREATS...WITH THE GREATEST THREAT AREA
LOCATED ACROSS EXTREME EAST ARKANSAS AND NORTHWEST MISSISSIPPI.

CURRENTLY...AN IMPRESSIVE UPPER LEVEL LOW WAS ANALYZED ACROSS
EAST-CENTRAL OK WITH A MID-LEVEL WESTERLY JET MAX PUNCHING INTO
PORTIONS OF SOUTH-CENTRAL ARKANSAS. THUNDERSTORMS WERE INITIATING
IN AN ARCING BAND ALONG THE DRYLINE IN EASTERN OKLAHOMA AND
WESTERN ARKANSAS.

THROUGH THE REST OF THE AFTERNOON...THUNDERSTORM DEVELOPMENT
SHOULD CONTINUE IN EARNEST IN THE FORM OF A CLUSTER OF DISCRETE
SUPERCELLS ACROSS SOUTHERN/CENTRAL ARKANSAS. THE WARM SECTOR
CURRENTLY IS CHARACTERIZED BY ~1000 J/KG OF SBCAPE...GENERALLY
SOUTH OF I-40...WITH A NOTABLE WIND SHIFT/PSEUDO WARM FRONT ALONG
A LINE FROM ADF TO LLQ. THIS BOUNDARY WILL CONTINUE TO SHIFT
NORTHEAST THROUGH THE AFTERNOON WITH DESTABILIZATION OCCURRING
BEHIND IT AS IT MOVES NORTHEAST. THE QUESTION REMAINS HOW FAR THIS
BOUNDARY WILL MAKE IT NORTHEAST...WHICH WILL LIKELY BOUND THE
GREATEST SEVERE POTENTIAL. PRE-FRONTAL...TORNADIC SUPERCELLS WILL
LIKELY EVOLVE FROM SOUTH-CENTRAL ARKANSAS THROUGH THE AFTERNOON
WITH STORM MOTION VECTORS GENERALLY SHOWING EAST-NORTHEAST
MOVEMENT...FAIRLY QUICKLY...AROUND 50 KTS. THIS SUGGESTS THAT THE
STORMS MAY OUTRUN AVAILABLE BUOYANCY PRIOR TO REACHING PORTIONS OF
EAST ARKANSAS. THAT BEING SAID...A SIGNIFICANT TORNADO THREAT MAY
EVOLVE AS THESE STORMS INTERACT WITH...THEN CROSS THE BOUNDARY.
THE QUESTION IS WHERE EXACTLY THAT WILL OCCUR. THE AREA AT
GREATEST RISK ACROSS THE CWA CERTAINLY APPEARS TO BE EAST
ARKANSAS/NORTHWEST MISSISSIPPI. FURTHER NORTH AND EAST...A WIND
DAMAGE/HAIL THREAT MAY ALSO DEVELOP...MAINLY AFTER 7 PM. THE MAIN
CONCERN WITH ACTIVITY FURTHER NORTH AND EAST IS THE DAMAGING WIND
POTENTIAL...WHICH WILL POSSIBLY KNOCK DOWN TREES ACROSS
WATERLOGGED AREAS OF WEST TENNESSEE.

BY MIDNIGHT...THE SEVERE THREAT WILL MOSTLY HAVE DIMINISHED WITH
SOME HEAVY RAIN POTENTIAL LINGERING INTO THE EARLY MORNING HOURS
FOR WEST TENNESSEE/NORTHEAST MISSISSIPPI. BY MONDAY MORNING...A
MUCH QUIETER WEATHER REGIME WILL BE IN PLACE WITH SEVERAL DAYS OF
QUIESCENT WEATHER EXPECTED.

MONDAY AND TUESDAY WILL FEATURE A WARMING TREND...WITH TUESDAY
LOOKING TO BE THE WARMEST DAY OF THE PERIOD. VERY WARM 850 MB
TEMPERATURES ARE FORECAST...WHICH SHOULD ALLOW MANY AREAS TO REACH
80 DEGREES...MID 80S ACROSS NORTHEAST MISSISSIPPI. THIS WILL HELP
TO DRY OUT THE REGION.

IN THE MID TO LONG TERM...THE FORECAST LARGELY REMAINS UNCHANGED.
A LONGWAVE TROUGH IS STILL FORECAST TO EVOLVE ACROSS THE EASTERN
CONUS WHICH WILL PROVIDE A BRIEF COOL WITH PERIOD CHANCES OF LIGHT
PRECIPITATION. THERE IS NO SIGNAL FOR A HEAVY PRECIP EVENT IN THE
EXTENDED...HOWEVER. TEMPERATURES WILL BEGIN A MODERATING TREND
TOWARD NORMAL BY NEXT WEEKEND.

TVT

&&

.AVIATION...

00Z TAFS

DISTURBANCE TO PASS THROUGH THE TAF SITES DURING FIRST HALF OF THE
PERIOD WITH TEMPO THUNDER. STRONGEST CONVECTIVE WIND GUSTS
EXPECTED AT JBR AND MEM. STORMS COULD ALSO PRODUCE BRIEF HAIL.
CONDITIONS WILL MAINLY BE VFR THROUGH THE PERIOD WITH TEMPO MVFR
IN STORMS. CHANCE FOR A LONGER MVFR PERIOD AT TUP LATER TONIGHT.
SOUTH WINDS WILL VEER SOUTHWEST AND EVENTUALLY WEST.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CARROLL-CROCKETT-
     DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENRY-LAKE-LAUDERDALE-
     MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Mar 13, 3:34 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SUN MAR 13 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142345-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
434 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI THIS EVENING. THE
PRIMARY STORM THREATS IN THE ENHANCED RISK AREA WILL BE A FEW
TORNADOES...DAMAGING WINDS...AND LARGE HAIL. A SLIGHT RISK FOR
SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF SOUTHWEST
TENNESSEE...AND PORTIONS OF NORTH MISSISSIPPI. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS IN THE
SLIGHT RISK AREA...ALTHOUGH A TORNADO CANNOT BE RULED OUT.

A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MUCH OF THE MID
SOUTH INTO TONIGHT. ADDITIONAL RAINFALL MAY RESULT IN FLASH
FLOODING OVER ALREADY SATURATED SOILS. IN ADDITION...AREA RIVERS
ARE EXPECTED TO REMAIN ELEVATED OR IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS ARE EXPECTED TO REMAIN ELEVATED OR IN FLOOD.
OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SUPPORT OF SEVERE
WEATHER OPERATIONS THIS EVENING.

JLH

The radar

The Little Rock radar (KLZK), 124 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Tornado, Phillips

When
March 13, 6:54 PM CST to 6:59 PM CST
Where
Phillips County, 3.26 mi WSW of Marvell to 0.85 mi NW of Marvell
Rating
EF0
Path length
2.88 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.539, -90.956

The tornado caused intermittent damage from west-southwest of Marvell into the town of Marvell. The tornado downed power poles and damaged a small outbuilding along Highway 1 southwest of Marvell. In town, the tornado bent street lights and a power pole. Tree limbs were broken and a baseball field scoreboard was knocked down. Peak estimated wind was 80 mph.

Tornado, Phillips

When
March 13, 7:16 PM CST to 7:23 PM CST
Where
Phillips County, 2.87 mi WSW of Edgewood to 0.92 mi ENE of Edgewood
Rating
EF0
Path length
3.79 mi
Path width
125 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
34.618, -90.828

The tornado caused intermittent damage in far Northern Phillips County, northwest of the town of Lexa. The tornado damaged outbuildings and lightweight structures along Highways 316 and 201. The tornado caused roof damage to a barn and downed wooden power poles along Highway 1 north of Lexa. Peak estimated wind 85 mph.

Hail, St. Francis

When
March 13, 7:30 PM CST to 7:35 PM CST
Where
St. Francis County, Colt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.130, -90.800

Ping pong size hail fell near Colt.

Tornado, Cross

When
March 13, 8:10 PM CST to 8:15 PM CST
Where
Cross County, 1.84 mi W of Togo to 0.97 mi N of Togo
Rating
EF1
Path length
1.96 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.330, -90.583

A tornado touched down just east of Arkansas Route 75 causing minor roof damage to a house and outbuilding. The tornado then moved northeast and flipped a couple of irrigation pivots before damaging a hangar and removing a door off of a barn.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624047, 624049, 624048, 624050.